Following the death of a young woman at the Peradeniya Teaching Hospital, it has been revealed that two other patients at Kandy Hospital were referred to intensive care due to an allergic reaction to the same antibiotic.
During a conference held by the director general of health on the incident of the death of the 21-year-old girl, the director withdraw his initial statement to continue the use of the drug upon hearing the news of the two individuals transferred to the ICU due to severe complications from the same antibiotic.
While doctors have noted that some patients will be naturally allergic to the antibiotic due to their immunity level or pre-existing health conditions, the sources suggest that Ceftriaxone may not be effective for certain patients.
Ceftriaxone is a commonly used class of drug, patented in 1978 and approved for medical use in 1982. It is part of the list of essential medicines by the World Health Organization and has been successfully used as a general medicine to prevent bacterial infections.
The drug belongs to a group of antibiotics known as cephalosporins and works by killing bacteria or inhibiting its growth. However, it is not recommended for use in premature infants with high blood bilirubin levels due to the risk of side effects. It is also not effective in treating colds, flu, or other viral infections.
The dosage of Ceftriaxone is based on the patient’s health condition and response to treatment, and it can only be taken under the mandatory approval of a doctor. It is usually given through injection into a muscle or vein once or twice a day.
Allergic reactions to the medicine can lead to itching, swelling, severe dizziness, and difficulty breathing. Hospitals must strictly monitor and regulate the administration of this drug to avoid further allergic reactions or fatalities.
This situation has raised concerns that it is possible that these complications and the fatalities occurred due to the quality of the Ceftriaxone brand used in the Kandy National Hospital and Peradeniya Teaching Hospital.